Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 22, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 19, 2018, 9:24 PM MDT for Curry County, Quay County, New Mexico. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2018, 9:24 PM MDT (03:24 UTC)
- Expired
- May 19, 2018, 10:15 PM MDT
- In force
- 51 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Curry County, NM, Quay County, NM
The radar
The Cannon AFB radar (KFDX), 56 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1032 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1715 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
675
WUUS55 KABQ 200324
SVRABQ
NMC009-037-200415-
/O.NEW.KABQ.SV.W.0022.180520T0324Z-180520T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
924 PM MDT SAT MAY 19 2018
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
East central Quay County in east central New Mexico...
Northeastern Curry County in east central New Mexico...
* Until 1015 PM MDT.
* At 924 PM MDT, a severe thunderstorm was located near San Jon, or
26 miles east of Tucumcari, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
San Jon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
&&
LAT...LON 3501 10337 3511 10332 3507 10304 3489 10304
TIME...MOT...LOC 0324Z 289DEG 23KT 3505 10329
HAIL...1.00IN
WIND...60MPH
$$
281 follow-up statement
668
WWUS55 KABQ 200350
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
950 PM MDT SAT MAY 19 2018
NMC009-037-200415-
/O.CON.KABQ.SV.W.0022.000000T0000Z-180520T0415Z/
Quay-Curry-
950 PM MDT SAT MAY 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT
FOR EAST CENTRAL QUAY AND NORTHEASTERN CURRY COUNTIES...
At 949 PM MDT, a severe thunderstorm was located 11 miles north of
Bellview, or 33 miles northwest of Friona, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Quay and northeastern Curry Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3496 10323 3506 10321 3505 10304 3489 10304
TIME...MOT...LOC 0349Z 291DEG 24KT 3498 10312
HAIL...1.25IN
WIND...60MPH
$$
28What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 5:23 PM MDT, 4 hours 1 minute earlier.
Area forecast discussion, May 19, 5:23 PM MDT, 4 hours 1 minute before
Area Forecast Discussion National Weather Service Albuquerque NM 523 PM MDT Sat May 19 2018 .AVIATION... 00Z TAF CYCLE Low level moisture has increased from the central mountains eastward across the northeast and east central plains this afternoon, and isolated showers and thunderstorms have formed during the mid afternoon hours. These storms will move eastward through early this evening with erratic and strong wind gusts and hail possible in the vicinity of storms. A backdoor cold front will move across the northeast plains early this evening and continue south and west across the plains tonight. Isolated thunderstorms are expected to continue across the northeast and east central plains through midnight. Strong east to southeast winds will develop in the gaps east of the central mountains after midnight. East winds at KABQ will gust to near 40 knots between 08Z and 13Z Sunday morning. Scattered MVFR ceilings will develop late tonight across the eastern plains and continue into the afternoon hours. 28 && .PREV DISCUSSION...243 PM MDT Sat May 19 2018... .SYNOPSIS... A strong back cold door front will slide south and west across eastern New Mexico tonight. East winds will increase in the Rio Grande Valley overnight with gusts up to 50 mph possible below canyons. This front will force moisture westward to the Continental Divide Sunday and set the stage for showers and storms for central and eastern New Mexico through Tuesday. Temperatures will also cool below normal for much of central and eastern New Mexico behind this front. An upper level trough will then approach western New Mexico Wednesday and force moisture back into eastern New Mexico for the remainder of the week. Temperatures will warm above normal once again starting Wednesday or Thursday. && .DISCUSSION... Showers and storms are developing along the Sangre de Cristo Mts this afternoon where low level moisture pushed south and west into the region overnight. 19Z LAPS analysis shows abundant instability across northeastern NM in a large area surrounding the SPC slight risk. The latest HRRR/RAP and HREF-2 solutions indicate storms will move east-southeast across the northeast thru 04Z followed by the next strong frontal push in its wake. Strong gap winds are anticipated within the middle Rio Grande Valley from Santa Fe southward to ABQ and canyons east of Socorro and the Tularosa Valley. Surprisingly MOS guidance is not showing winds too strong along the lower Rio Grande Valley so confidence was not high enough for a Wind Advisory at this time. Areas from near Santa Fe to Placitas, Bear, Embudo, Tijeras, and Hells Canyon could see a brief burst of high winds as moisture slams thru the Sandia/Manzano Mts from 04Z to 07Z. Low level moisture is expected to advect westward to the Cont Dvd Sunday while an upper level low develops over southern CA. This will set the stage for daily round of showers and storms over central and eastern NM Sunday thru Tuesday. 12Z NAM/GFS PW values surge to btwn 0.70 and 0.90" at KABQ. Increasing southerly flow aloft will help deepen atmospheric moisture however the wetness of storms along and west of the Rio Grande Valley is uncertain and doubtful, especially given the prolonged drought scenario over the area. At this time the highest confidence for moderate to heavy precip will be east of the central mt chain where WPC shows 5-day QPF values of 0.75 to 1.75". Extended model guidance is in good agreement showing much drier air spreading eastward across central and western NM beginning Wednesday. Guyer && .FIRE WEATHER... A trend toward higher humidities with isolated to scattered wetting convection especially from the central mountain chain over the eastern plains has begun. A boundary driven by convection in southeast CO and over the OK/TX panhandles during the last 24 hours pushed into eastern NM last night. Increasing instability over northeast and east central NM this afternoon has resulted in showers and thunderstorms developing along the east slopes of the Sangre de Cristo mountains. Additional development is expected as cells initially track from southwest to northeast. A few of these storms could become strong to severe later this afternoon and into the evening with large hail and strong and gusty winds to around 60 mph. As convection increases later this evening, another boundary will surge south through the eastern plains and into the Rio Grande Valley on gusty winds, spreading higher humidities westward. However, overnight humidity recoveries will remain fair to poor west of the Continental Divide. Sunday will be 5 to 15 degrees cooler central and east, with isolated to scattered showers and storms along and near the central mountain chain. Chances for wetting showers and storms increase Sunday night into Tuesday central and east. A mix of wet and dry activity is possible between the Continental Divide and Rio Grande Valley Sunday through Monday. Daytime temperatures though, will be near to below average. There does appear to be potential for critical fire weather conditions Monday afternoon from the Chuska mountains southward towards Glenwood but humidity recoveries Monday night look to be mostly fair to good over this area. A drying and warming trend gains strength in the west Tuesday, then spreads eastward Wednesday and Thursday. Chances for wetting rain will be quite small and limited by Thursday to portions of the east, as minimum humidities fall to the single digits west and overnight recoveries become fair to poor central and west. Another front late next week could restart the westward moisture slosh but extended models disagree if there will be much wetting precipitation as a result. && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 11 PM this evening to 6 AM MDT Sunday for the following zones... NMZ518-519. &&
Hazardous weather outlook, May 19, 10:26 AM MDT, 10 hours 58 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Albuquerque NM 1026 AM MDT Sat May 19 2018 NMZ501>540-201630- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 1026 AM MDT Sat May 19 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms late this afternoon and evening over far northeastern NM where large hail and damaging winds are possible. A strong back door cold front will slide south and west through eastern NM this evening and into the Rio Grande Valley around midnight. Gusty east canyon winds are expected to produce wind gusts up to 50 mph below gap wind prone areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday The above mentioned backdoor cold front will increase chances for afternoon showers and thunderstorms Monday and Tuesday, especially east. A few strong to severe storms are possible in the southeast half of the state Monday afternoon into Monday night. Western New Mexico will likely see isolated dry thunderstorms with gusty winds and little in the way of measurable rainfall Monday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 3 pm today for parts of Colfax and Union counties due to the potential for severe storms. Guyer
In the hours before
Special weather statement, May 19, 6:10 PM MDT, 3 hours 14 minutes before
Special Weather Statement National Weather Service Albuquerque NM 610 PM MDT SAT MAY 19 2018 NMZ532-533-200045- Eastern San Miguel County-Guadalupe County- 610 PM MDT SAT MAY 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN MIGUEL AND NORTHEASTERN GUADALUPE COUNTIES UNTIL 645 PM MDT... At 609 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Cuervo, or 18 miles northeast of Santa Rosa, moving northeast at 25 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Heavy rain will also be possible with this storm. This storm will remain over mainly rural areas of south central San Miguel and northeastern Guadalupe Counties. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3503 10455 3521 10470 3546 10430 3513 10414 TIME...MOT...LOC 0009Z 236DEG 22KT 3517 10449 CA
Special weather statement, May 19, 6:38 PM MDT, 2 hours 46 minutes before
Special Weather Statement National Weather Service Albuquerque NM 638 PM MDT SAT MAY 19 2018 NMZ532>534-200130- Eastern San Miguel County-Guadalupe County-Quay County- 638 PM MDT SAT MAY 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN MIGUEL...WEST CENTRAL QUAY AND NORTHEASTERN GUADALUPE COUNTIES UNTIL 730 PM MDT... At 638 PM MDT, Doppler radar was tracking a strong thunderstorm near Newkirk, or 24 miles northeast of Santa Rosa, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Conchas Dam, Newkirk, Montoya, Conchas, Cuervo and Conchas Lake State Park. This includes Interstate 40 between Mile Markers 289 and 312. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3501 10445 3530 10447 3546 10412 3493 10403 TIME...MOT...LOC 0038Z 276DEG 19KT 3514 10432 CA
Local storm report, May 19, 7:06 PM MDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
706 PM MDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL NEWKIRK 35.07N 104.27W
05/19/2018 E0.88 INCH GUADALUPE NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201800619
CALocal storm report, May 19, 7:19 PM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
719 PM MDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 12 N GRENVILLE 36.77N 103.59W
05/19/2018 UNION NM TRAINED SPOTTER
BRANCHES DOWN... GREENHOUSE DESTROYED. 4-5 OF HAIL
COVERING GROUND.
&&
EVENT NUMBER ABQ201800620
CASpecial weather statement, May 19, 8:05 PM MDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Albuquerque NM 805 PM MDT SAT MAY 19 2018 NMZ532-534-200245- Eastern San Miguel County-Quay County- 805 PM MDT SAT MAY 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN MIGUEL AND WEST CENTRAL QUAY COUNTIES UNTIL 845 PM MDT... At 805 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Tucumcari, moving east at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Tucumcari. This includes Interstate 40 between Mile Markers 323 and 337. Frequent dangerous cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3513 10395 3534 10396 3538 10363 3507 10363 TIME...MOT...LOC 0205Z 271DEG 15KT 3526 10387 CA
Special weather statement, May 19, 8:59 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
859 PM MDT SAT MAY 19 2018
NMZ534-200330-
Quay County-
859 PM MDT SAT MAY 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL QUAY COUNTY UNTIL
930 PM MDT...
At 858 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Logan to 6 miles southwest of San Jon.
Movement was east at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Logan, San Jon, Glenrio, Ute Lake State Park and Bard.
This includes Interstate 40 between Mile Markers 346 and 373.
&&
LAT...LON 3496 10347 3538 10353 3539 10344 3539 10339
3540 10338 3545 10304 3496 10304
TIME...MOT...LOC 0258Z 264DEG 32KT 3532 10345 3504 10341
28The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 6:07 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 23 min |
| May 19, 6:10 PM MDT | Special Weather Statement | ABQ | San Miguel | 35 min |
| May 19, 6:14 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, San Miguel | 26 min |
| May 19, 6:31 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 14 min |
| May 19, 6:38 PM MDT | Special Weather Statement | ABQ | 52 min | |
| May 19, 6:54 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Quay | 26 min |
| May 19, 8:05 PM MDT | Special Weather Statement | ABQ | Quay | 40 min |
| May 19, 8:59 PM MDT | Special Weather Statement | ABQ | Quay | 31 min |
| May 19, 9:38 PM MDT | Special Weather Statement | ABQ | Curry | 52 min |
| May 19, 9:55 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 65 min |
| May 19, 10:45 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 45 min |
| May 19, 11:03 PM MDT | Areal Flood Advisory | ABQ | Curry | 117 min |
| May 20, 5:30 PM MDT | Special Weather Statement | ABQ | Colfax | 30 min |
| May 20, 5:45 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 33 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.